Case Report: Atypical Mycobacterial Infection in Rural Kentucky

Poster

Video Presentation

Abstract

Introduction: Atypical mycobacterial skin infections have been described in the literature but are rare in occurrence, particularly in the southern United States. These infections are known to cause clinically significant skin and soft tissue infections as these pathogens are found ubiquitously in water and soil. Here we present a case of Mycobacteria chelone infection in a patient in rural Kentucky after being on long term high dose steroids.

Case Description: A 66-year-old Caucasian male was directly admitted from the primary care office due to worsening skin lesions of the left leg over the past 7 weeks that could be described as multiple bullae with nodular areas. He had a complicated clinical course leading up to this presentation ultimately leading to immunosuppressive treatment of Rituximab and high dose Prednisone for a total continuous steroid treatment time of approximately 3 months.

This patient was on high dose corticosteroids for only approximately 3 weeks before developing an infection that reportedly began as a single lesion on his leg and continued to worsen over about a month before he presented with this complaint to his primary care physician. At this time, he was directly admitted for further evaluation and treatment. Upon admission the patient was initially thought to have pyoderma gangrenosum and was started on IV vancomycin. A few days later AFB culture results came back positive and the patient was subsequently started on doxycycline and clarithromycin as well as IV cefepime but the IV vancomycin was discontinued at this time. After 4 days the patient was discharged on oral doxycycline and clarithromycin.

Follow up approximately 3 weeks later revealed improvement of his leg lesions. The bacterial culture results were reported at this time and identified an infection with the atypical mycobacterium, M. chelone. Over the next few follow up visits his lesions continued to improve on Clarithromycin until about 3 and a half months later when he returned complaining of worsening of his lesions. He admitted to not being compliant with his antibiotic at that time due to severe nausea. He was then switched from clarithromycin to linezolid which he also couldn't tolerate due to nausea. He is currently on azithromycin and a second opinion has been obtained. This is an active patient case.

Discussion: Non-tuberculous mycobacteria (NTM) include a variety of species including the most pathogenic species, M. chelone. Prevalence of these infections is not well studied due to the rare nature of these pathogens. This leads to the diagnosis not being considered early on in a disease course which can result in further clinical complications if not recognized and treated appropriately. Other diagnoses that were considered in this patient’s case included pyoderma gangrenosum, Sporotrichosis, Nocardia, and Mycobacterial infections.

Conclusion: This case highlights the importance for consideration of the possibility of infections caused by atypical pathogens in patients on any number of immunosuppressive therapies, including high dose corticosteroids and cancer treatments, by healthcare professionals, particularly in rural areas.